On the Resiliency of Static Forwarding Tables

TitleOn the Resiliency of Static Forwarding Tables
Publication TypeJournal Article
Year of Publication2017
AuthorsChiesa, M., Nikolaevskiy I., Mitrovic S., Gurtov A., Madry A., Schapira M., & Shenker S.
Published inIEEE/ACM Transactions on Networking
Volume25
Issue2
Date Published04/2017
Abstract

Fast reroute and other forms of immediate failover have long been used to recover from certain classes of failures without invoking the network control plane. While the set of such techniques is growing, the level of resiliency to failures that this approach can provide is not adequately understood. In this paper, we embarked upon a systematic algorithmic study of the resiliency of forwarding tables in a variety of models (i.e., deterministic/probabilistic routing, with packet-header-rewriting, with packet-duplication). Our results show that the resiliency of a routing scheme depends on the “connectivity” k of a network, i.e., the minimum number of link deletions that partition a network. We complement our theoretical result with extensive simulations. We show that resiliency to four simultaneous link failures, with limited path stretch, can be achieved without any packet modification/duplication or randomization. Furthermore, our routing schemes provide resiliency against k - 1 failures, with limited path stretch, by storing log(k) bits in the packet header, with limited packet duplication, or with randomized forwarding technique.

URLhttps://ieeexplore.ieee.org/stamp/stamp.jsp?tp=&arnumber=7728092
ICSI Research Group

Networking and Security